Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 13, 2016, 2:28 PM EDT for Horry County, South Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 2:28 PM EDT (18:28 UTC)
- Expired
- May 13, 2016, 2:43 PM EDT
- In force
- 15 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Horry County, SC
The radar
The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WUUS52 KILM 131828
SVRILM
SCC051-131900-
/O.NEW.KILM.SV.W.0022.160513T1828Z-160513T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 300 PM EDT
* AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPRINGMAID
PIER...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SURFSIDE BEACH...SPRINGMAID PIER...MYRTLE BEACH AIRPORT
AND SOCASTEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3364 7905 3375 7887 3372 7884 3363 7894
3360 7898
TIME...MOT...LOC 1828Z 264DEG 21KT 3364 7895
HAIL...1.00IN
WIND...60MPH
$$
SHK1 follow-up statement
392
WWUS52 KILM 131843
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
243 PM EDT FRI MAY 13 2016
SCC051-131852-
/O.CAN.KILM.SV.W.0022.000000T0000Z-160513T1900Z/
HORRY SC-
243 PM EDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HORRY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3364 7905 3375 7887 3372 7884 3363 7894
3360 7898
TIME...MOT...LOC 1839Z 264DEG 21KT 3365 7885
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:33 PM EDT, 55 minutes earlier.
Area forecast discussion, May 13, 1:33 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 133 PM EDT FRI MAY 13 2016 .SYNOPSIS... Scattered showers and thunderstorms can be expected again Friday ahead of a cold front. the front will push off the coast fri evening. a secondary strong cold front accompanied by cooler and drier air will move in over the weekend. Next week will feature a gradual warmup with another round of rain chances...as a front stalls across the area. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Friday...Active day for convection is expected locally as a cold front crosses the area this evening. Small area of showers is dissipating and cloud cover will at least erode somewhat to allow instability to climb this aftn. Guidance indicates MLCAPE rising to around 1500 J/kg...highest along the coast where the best combination of warmth and humidity will exist. This sets the stage for increasing coverage of convection as shown by all available high-res guidance including the HRRR/ARW/NAM...and expect storms to develop inland and then race eastward late this aftn and evening. There may be a few storms that pop up along the resultant as well...but the primary driver will be the cold front/pre-frontal trough. PWATS climbing to over 1.5 inches...combined with the aforementioned CAPE...shear values around 30 kts...500 mb height falls...and diffluence within the RRQ of a 250 mb jet streak all suggest convection blossoming this aftn. SPC has maintained a Slight Risk in the SWODY1...and isolated damaging wind gusts are possible as storms organize into line segments. DCAPE values do not overlap with best instability...but other forcing and precip loading could overcome the otherwise marginal environment. Mid-level lapse rates are weak...so hail is possible but not expected to be the primary threat. Convection will move offshore by 10 pm as the cold front pushes away from the area. Dry advection follows quickly so a clear night is forecast...but cold advection is lacking...so mins tonight will fall into the low 60s from low/mid 80s aftn highs. Will need to monitor fog potential overnight as well since the surface is the last to dry out...and a weakening pressure gradient combined with aftn rainfall may permit fog development. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 330 am friday...an amplified upper trof will take shape across the ne and mid-atlantic states...with models in varying degrees take it further south into portions of the se states. for now...will indicate the ilm cwa will see flow from canada thru this period...with the upper trof axis nearly overhead by sunday. this will lead to another and much stronger cfp late sat aftn or early evening. the sfc pg will tighten on either side of the cold front. thus...Saturday will become a breezy day that will persist into early Sun afternoon before this sfc pg finally relaxes. this cold front will only have the moisture accompanying it to work with since the gulf and to a lesser extent atlantic will not be tapped. therefore...have kept pops out of the fcst for Saturday. mid to upper 80s for highs are possible with some downslope trajectory help aloft. sunday will be a gorgeous day for this spring season with mid 70s for highs along with low relative humidity...with dewpoints in the 40s and 50s. saturday and sunday night lows will both drop into the 50s...with saturday night more-so from the caa...and sunday night from excellent radiational cooling. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 3 AM Friday... East-west elongated high over the area on Monday making for light winds and thus fairly shallow mixing. 850mb temperatures only around 8C bringing highs a bit shy of climo. Good WAA gets underway Monday night to bring considerable increase in cloud cover and so a night not as cool as the preceding. High pressure winds up off the coast by Tuesday allowing for more WAA and moisture increase while seabreeze and a few weak upper disturbances provide lift sufficient for low end chance POPs. Discounting the overly wet looking ECMWF at this time given that it's vort maxes are similarly weak. Cold front dropping into the area late Wednesday possibly accompanied by more energy aloft. Wednesday may offer the best rain chances of the period as some drying is expected behind the front on Thursday. This could be short-lived however as the new airmass may start getting overrun by the next southern branch system just beyond. Previously we were still carrying rain chances on Thursday and will leave in at this time since the late period system will be of very low amplitude and thus possibly faster than progged. After our slightly cool Monday temperatures will return to above normal, with the larger deviations at night due to cloud cover. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 18Z...Showers and thunderstorms beginning to blossom across the area...and an active aftn/evening is forecast. Storms are expected to be strongest and most concentrated along the coast and have tempo IFR for vsby with gusty winds...with mvfr inland thanks to the expected lighter coverage and intensity. Convection will persist through nightfall before a cold front moves offshore. This front will bring an end to any storms...and also produce a wind shift from the current SW winds at 10-15 kts...to NW at 5-10 kts. Behind this front sky conditions will clear and the atmosphere will dry out...but lingering moisture may produce fog...with IFR possible again at the coastal terminals. Confidence is lower inland where drying will be more robust. Any fog will burn off quickly by daybreak Saturday with VFR forecast thereafter. Extended outlook...VFR through Monday. Low confidence for showers Tuesday and Wednesday. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Friday...Increasing SW winds ahead of a cold front today will rise to 15-20 kts late this aftn and evening...pushing wave heights to 3-4 ft. A resultant sea breeze is expected to develop this aftn as well...so near shore waters will see a backing in wind direction to the south along with more a more choppy sea state as the 5 sec wind wave becomes predominant and shadows the otherwise important 9 sec SE swell. The cold front will cross the waters late this evening with a wind shift to the NW...becoming North by daybreak Saturday...and thunderstorms are possible with the frontal passage. A relaxed PG behind the front will allow speeds to drop to 5-10 kts...and seas to 1-2 ft. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 400 am Friday...Saturday will start out with a variable wind at less than 10 kt. the sfc pg will be tightening ahead of a cold front approaching from the west. winds will become south 10 kt in the morning...then southwest 10 to 20 kt during the aftn. the cfp is slated for during Sat evening with winds veering to the NW at 15 to possibly as high as 25 kt during the pre-dawn sun hrs. it will be short lived as models push the center of high pressure to the area sun aftn and night. winds will diminish to 10 to 15 kt and further veer to the north depending on the sfc pressure pattern and orientation of this high. significant seas will peak sat aftn thru sun midday...with 2 to 4 ft covering it. seas will more or less look like a washing machine due to the changing wind directions thruout this period. the exception will be 1st thing sat morning when winds will be nearly calm. LONG TERM /MONDAY THROUGH TUESDAY/... As of 3 AM Friday...Plenty of change in wind direction slated for Monday. Lucking wind speeds will remain low so even if wave faces get a bit steep the overall wave height will remain capped at 3 ft. An east-west elongated high will initially be stretched across the area but migrating to an offshore position as Monday progresses, leading to the veering flow. With the high well off the coast by Tuesday a south to southwesterly flow will become established. Wave periods should relax slightly as a swell component does the same. A few 4 foot seas may impinge upon the outer waters. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MBB NEAR TERM...JDW SHORT TERM...DCH LONG TERM...MBB AVIATION...JDW/DL MARINE...
Hazardous weather outlook, May 13, 9:55 AM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 955 AM EDT FRI MAY 13 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-141400- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 955 AM EDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR FROM LATE THIS MORNING TO THE EARLY EVENING HOURS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...BUT HAIL...LIGHTNING...AND TORRENTIAL RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-141400- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 955 AM EDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR FROM MIDDAY TO THE EARLY EVENING HOURS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...BUT HAIL...LIGHTNING...AND TORRENTIAL RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 17
In the hours before
Local storm report, May 13, 9:33 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
933 AM EDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BRISTOW 34.42N 79.62W
05/12/2016 E1.00 INCH MARLBORO SC PUBLIC
QUARTER SIZED HAIL REPORTED ON HIGHWAY 38 BETWEEN
BLENHEIM AND BROWNSVILLE.
&&
EVENT NUMBER ILM1600082
HAWKINSLocal storm report, May 13, 10:07 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 AM EDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 S FLORENCE 34.11N 79.78W
05/12/2016 E1.00 INCH FLORENCE SC PUBLIC
QUARTER SIZED HAIL REPORTED NEAR INTERSECTION OF W.
JOHN PAUL JONES RD AND MEYERS CEMENTARY ROAD .
&&
EVENT NUMBER ILM1600083
HAWKINSSpecial weather statement, May 13, 1:34 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT FRI MAY 13 2016
SCZ055-056-131830-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
134 PM EDT FRI MAY 13 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEORGETOWN
COUNTY...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH SANTEE...OR 10
MILES SOUTHWEST OF GEORGETOWN...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...DEBORDIEU COLONY...YAWKEY SOUTH ISLAND...WINYAH BAY
ENTRANCE...NORTH SANTEE AND GEORGETOWN MEMORIAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3314 7928 3315 7934 3323 7946 3324 7946
3323 7947 3324 7947 3324 7948 3325 7948
3324 7949 3327 7954 3343 7923 3333 7916
3325 7918 3320 7917 3312 7925 3312 7927
TIME...MOT...LOC 1734Z 239DEG 11KT 3324 7941
SHKSpecial weather statement, May 13, 2:04 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
204 PM EDT FRI MAY 13 2016
SCZ053>056-131900-
COASTAL GEORGETOWN-INLAND GEORGETOWN-COASTAL HORRY-INLAND HORRY-
204 PM EDT FRI MAY 13 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GEORGETOWN AND HORRY COUNTIES...
AT 204 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BUCKSPORT...
OR NEAR SOCASTEE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...CONWAY...NORTH MYRTLE BEACH...SURFSIDE BEACH...NORTH
MYRTLE BEACH AIRPORT...CHERRY GROVE INLET...RED HILL...SPRINGMAID PIER...
SOCASTEE...LITTLE RIVER ENTRANCE...LITTLE RIVER...GARDEN CITY...MYRTLE
BEACH AIRPORT...MURRELLS INLET...LORIS...JACKSON...HICKORY GROVE...
ALLSBROOK...HOMEWOOD AND BUCKSPORT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 24.
SC HIGHWAY 22 BETWEEN MILE MARKERS 6 AND 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3346 7929 3419 7895 3385 7854 3382 7867
3374 7882 3363 7894 3345 7911
TIME...MOT...LOC 1804Z 279DEG 27KT 3364 7909
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:34 PM EDT | Special Weather Statement | ILM | Georgetown | 56 min |
| May 13, 2:04 PM EDT | Special Weather Statement | ILM | Horry | 56 min |
| May 13, 3:03 PM EDT | Special Weather Statement | ILM | Horry | 57 min |
| May 13, 3:23 PM EDT | Special Weather Statement | ILM | Williamsburg | 67 min |
| May 13, 4:55 PM EDT | Special Weather Statement | ILM | Georgetown | 35 min |
| May 13, 5:11 PM EDT | Special Weather Statement | ILM | Horry | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.